Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 10, NWS Riverton, WY

March 11, 2008Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 11, 2008, 11:58 PM MDT for Park County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2008, 11:58 PM MDT (05:58 UTC)
Expired
Mar 12, 2008, 3:00 AM MDT
In force
3 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 6.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 120558
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1158 PM MDT TUE MAR 11 2008

WYZ003-120900-
/O.NEW.KRIW.HW.W.0010.080312T0558Z-080312T0900Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1158 PM MDT TUE MAR 11 2008

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 AM MDT WEDNESDAY. 

STRONG AND POTENTIALLY DAMAGING WINDS WILL CONTINUE BETWEEN
CLARK...CODY AND MEETEETSE THROUGH 3 AM BEFORE DIMINISHING. WINDS
WILL OCCASIONALLY BLOW FROM THE WEST AT 40 TO 50 MPH WITH GUSTS
UP TO 80 MPH. WINDS WILL BE EXTREMELY GUSTY AND ERRATIC OVER THE
NEXT FEW HOURS. TRAVELLERS SHOULD BE ALERT FOR SUDDEN SHARP WIND
GUSTS AND RAPID CHANGES IN THE WIND SPEED AND DIRECTION.
HOMEOWNERS SHOULD SECURE ANY LOOSE OUTDOOR ITEMS. REPORT ANY WIND
GUSTS OVER 60 MPH TO THE NATIONAL WEATHER SERVICE AT 1 800 211
1448.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

TEAM RIVERTON
1 follow-up statement
000 
WWUS75 KRIW 120840
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
240 AM MDT WED MAR 12 2008


WYZ003-120945-
/O.EXP.KRIW.HW.W.0010.000000T0000Z-080312T0900Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
240 AM MDT WED MAR 12 2008

...HIGH WIND WARNING WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING.

THE THREAT FOR STRONG WINDS ALONG THE CODY FOOTHILLS HAS
ENDED...THEREFORE THE HIGH WIND WARNING IS BEING ALLOWED TO
EXPIRE. WEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL CONTINUE
THROUGH THE MORNING.  

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 11, 3:57 PM MDT, 8 hours 1 minute earlier.

Area forecast discussion, Mar 11, 3:57 PM MDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
357 PM MDT TUE MAR 11 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY
THE SCATTERED CUMULUS CLOUDS ALONG WITH ISOLATED LIGHT SNOW
SHOWERS CURRENTLY OVER THE WESTERN MOUNTAINS ARE ASSOCIATED WITH
A SHORT-WAVE TROUGH PASSING THROUGH WESTERN MONTANA. STANDING WAVE
CLOUD IN THE LEE OF THE WIND RIVER MOUNTAINS FINALLY PEELING AWAY
THIS AFTERNOON...SO SEVERAL HOURS OF WARMING STILL EXPECTED TO
BRING MANY BASIN AREAS EAST OF THE DIVIDE WELL INTO THE 50S TO
NEAR 60 LATE THIS AFTERNOON AND EARLY EVENING. MID- LEVEL COLD
FRONT/BAROCLINIC ZONE ASSOCIATED WITH A 90KT JET STREAK NOSING
INTO THE REGION FROM THE NORTHWEST WILL SAG SOUTHEASTWARD THROUGH
WESTERN WYOMING THIS EVENING...BRINGING ENOUGH LIFT AND PACIFIC
MOISTURE FOR SCATTERED SNOW SHOWERS BEFORE ABOUT MIDNIGHT. WEAK
ISENTROPIC UPGLIDE BEGINS OVER FAR NORTHWEST LATE TONIGHT BUT
PACIFIC MOISTURE LACKING OVER THIS AREA. PREVIOUSLY MENTIONED
BAROCLINIC ZONE OVER NORTHWEST WYOMING SAGS SOUTHWARD AND COMBINES
WITH JET LIFT AHEAD OF A 125KT JET STREAM NOSING INTO SOUTHWEST
WYOMING. INCREASED SNOW SHOWER CHANCES OVER SWEETWATER AND
SUBLETTE COUNTIES AS A RESULT OF THE LARGE SCALE JET LIFT AND GOOD
BAROCLINIC INSTABILITY OVER THIS AREA WEDNESDAY AFTERNOON. THINGS
BEGIN TO GET VERY INTERESTING AND QUITE COMPLEX BY THURSDAY. NOSE
OF A POWERFULL 160KT PACIFIC JET STREAM BEGIN TO ADVECT PACIFIC
MOISTURE EASTWARD AND INDUCE A LARGE AREA OF CONVECTION OVER SOUTHEAST
IDAHO THURSDAY MORNING. AREA OF LIFT/OMEGA QUITE IMPRESSIVE WITH
THIS FRONT LEFT JET QUAD AND WILL NEED TO WATCHED CLOSELY. SNOW
ADVISORY HIGHLIGHTS A POSSIBILITY FOR THE MOUNTAINS AND VALLEYS
OF SOUTHWEST AND WEST-CENTRAL WYOMING WITH STRONG LARGE SCALE LIFT
COMBINING WITH STEEP ATMOSPHERIC LAPSE RATES IN THE 8-9C/K RANGE.
CONTINUOUS SHORT-WAVE TROUGHS/VORT LOBES PROPAGATE THROUGH THE
STRONG WESTERLY FLOW ALOFT FOR A GOOD CHANCE FOR SNOW SHOWERS MOST
AREAS THURSDAY NIGHT INTO FRIDAY. LOCAL ACCUMULATING SNOW A
CONCERN ALL AREAS AS HEAVY SNOW SHOWERS LIKELY TO FORM ALONG AND
NEAR AN INVERTED SURFACE TROUGH EXPECTED TO BE NEAR A CASPER TO
RIVERTON TO YELLOWSTONE PARK LINE DURING THE DAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MOIST AND UNSTABLE FLOW FORECAST ON FRIDAY NIGHT WITH TAIL END OF
SHORTWAVE MOVING ACROSS THE ERN ZONES DURING THE MORNING. WITH H5
TEMPERATURES AROUND -28C...EXPECT ALL PRECIPITATION TO BE IN THE
FORM OF SNOW SHOWERS. DEPENDING ON THE DETAILS...SOME AREAS WILL
SEE ACCUMULATING SNOWS...EVEN EAST OF THE DIVIDE WHERE
CONCENTRATED SNOW SHOWERS FORM OR TRAIN. ON SATURDAY...THE FLOW
BEGINS TO BACK AGAIN AHEAD OF MAJOR TROUGH WHICH IS EXPECTED TO
DEVELOP AND DIVE INTO THE SRN GREAT BASIN OR EVEN DESERT SW OVER
THE WEEKEND AND THEN TRACK NEWD INTO COLORADO. TRENDS ARE A LITTLE
FURTHER SOUTH TODAY BUT POTENTIAL JET STREAK DYNAMICS...ISENTROPIC
UPGLIDE AND LOW LEVEL UPSLOPE SHOULD PROVIDE A GOOD CHANCE OF SNOW
WORKING ITS WAY INTO THE SRN ZONES DURING THE DAY SATURDAY AND
INTO THE CENTRAL ZONES SUNDAY. THE WEST SHOULD HAVE A GOOD SHOT OF
SNOW SATURDAY AS THE SYSTEM DIGS OFF TO THE WEST. SYSTEM COULD
LINGER INTO PART OF MONDAY WITH THE DETAILS AFTER THAT LESS
CERTAIN. THE GFS IS BULLISH WITH THE MOIST NW FLOW MONDAY NIGHT
AND TUESDAY IN THE NW WHILE THE ECMWF IS FURTHER N WITH THIS
SYSTEM BUT STILL CLOSE ENOUGH TO WARRANT A CHANCE OF SNOW IN THE
WEST AND BIG HORN MOUNTAINS.

&&

.AVIATION...
A WEAK UPPER LEVEL DISTURBANCE WILL BE TRACKING RAPIDLY EAST ACROSS
WYOMING THIS AFTERNOON. MVFR CONDITIONS MAY BRIEFLY AFFECT FAR
WESTERN WYOMING INCLUDING KJAC AROUND MID AFTERNOON BEFORE THE BACK
EDGE OF THE ASSOCIATED CLOUDINESS CLEARS THE AREA FOR IMPROVING
CONDITIONS THERE. OTHER WEAK DISTURBANCES IN THE WESTERLY FLOW MAY
CREATE ADDITIONAL MVFR CONDITIONS LATE TONIGHT IN FAR WESTERN
WYOMING AS WELL. A WEATHER DISTURBANCE IN THE SOUTHER JET STREAM MAY
CREATE SOME MVFR CONDITIONS ACROSS SWEETWATER COUNTY BETWEEN 12Z AND
18Z WEDNESDAY MORNING. SOUTHWEST WINDS WILL CONTINUE FROM THE GREEN
MOUNTAINS TO KCPR THROUGH WEDNESDAY AT 20 TO 35 KNOTS.

&&

.FIRE WEATHER...
SCATTERED CLOUDS WITH ISOLATED SNOW SHOWERS WILL CONTINUE OVER THE
WESTERN AND BIGHORN MOUNTAINS THIS EVENING. SCATTERED SNOW
SHOWERS...POSSIBLY BRIEFLY HEAVY...ARE EXPECTED OVER SOUTHWEST
WYOMING WEDNESDAY AFTERNOON AS AN UNSTABLE AND MOIST AIRMASS MOVES
OVER THIS PORTION OF THE DISTRICT. SIGNIFICANT SNOW OVER SOUTHWEST
AND WEST-CENTRAL WYOMING IS POSSIBLE ON THURSDAY AS ANOTHER
PACIFIC TROUGH APPROACHES THE AREA FROM THE PACIFIC NORTHWEST.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CHURCH
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...CHURCH
Hazardous weather outlook, Mar 11, 11:54 PM MDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1154 PM MDT TUE MAR 11 2008

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1154 PM MDT TUE MAR 11 2008

...HIGH WIND WARNING FOR CODY AND CODY FOOTHILLS THROUGH 3 AM THIS
MORNING...

.DAY ONE...TONIGHT

VERY STRONG INTERMITTENT WINDS WILL OCCUR THROUGH 3 AM OFF THE EAST
SLOPE OF THE ABSAROKA MOUNTAINS...AFFECTING CODY AND SURROUNDING
AREAS.  WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 80 MPH ARE
LIKELY. THE WINDS WILL SUBSIDE AFTER 3 AM.  TRAVELLERS SHOULD BE
ANTICIPATE STRONG SUDDEN CROSS WINDS AROUND CODY...CLARK AND
MEETEETSE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A SIGNIFICANT STORM IS POSSIBLE THURSDAY AND FRIDAY WHEN PERIODS
OF MODERATE TO HEAVY SNOW ARE POSSIBLE...ESPECIALLY IN THE
WESTERN MOUNTAINS. THE HIGH LIKELIHOOD OF SNOW WILL CONTINUE INTO
SATURDAY OUT WEST AS A DEEP TROUGH OF LOW PRESSURE DEVELOPS OVER THE
GREAT BASIN. THIS STORM SYSTEM MAY THEN BEGIN TO AFFECT AREAS EAST OF
THE DIVIDE SATURDAY NIGHT INTO SUNDAY. STAY TUNED FOR FURTHER
STATEMENTS FROM THE NATIONAL WEATHER SERVICE THIS WEEK ON THIS VERY
ACTIVE WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 11, 7:31 PM MDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
731 PM MDT TUE MAR 11 2008

WYZ019-120330-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
731 PM MDT TUE MAR 11 2008

STRONG SOUTHWEST WINDS BETWEEN 25 AND 35 MPH...WILL AFFECT
TRAVELLERS ALONG HIGHWAY 287...BETWEEN BEAVER RIM AND MUDDY GAP THIS
EVENING.

21

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.